Our Blog

YOU ASKED IT: PIMPLES V. THE PILL

I went off the Birth Control Pill, and now my skin is freaking out! What do I do?

The teenage years (and young adulthood!) are rife with hormonal changes—and their annoying accomplice, acne. Acne can be a struggle to treat, and many young people find respite with the combined Birth Control Pill. The Pill, and other estrogen-containing methods like the Patch and the vaginal Ring, soothe skin troubles because they contain synthetic hormones that help stabilize the hormonal ups-and-downs of adolescence. During adolescence, the body produces more androgen, which overstimulates the oil glands. The estrogen present in the Pill can decrease production of this hormone, which can help clear up skin.

When deciding to go off the combined Pill, whether you’re going hormone-free or switching to a progesterone-only method of birth control (like the shot, implant or hormonal IUD) it’s normal to have hormonal changes that result in some skin struggles. Especially if you’ve been clear-skin coasting on the Pill for a while, unwelcome skin blemishes can be a tricky surprise! The reason for sudden pimple pop-ups has to do with the way the Pill’s hormones affect your body, and the hormonal changes you go through once you stop taking the Pill. Don’t despair, though—often, your body just takes a little bit of time to get used to the Pill-free lifestyle, and your skin will straighten out after a few months.

Your skin is unique, just like you, so it’s hard to issue blanket recommendations for combating acne. Treating your body well—eating plenty of fruits and veggies, getting lots of sleep, and reducing stress—is the best way to nourish your skin from the inside out. Tracking potential acne triggers like what you eat and what types of skin products you use can also be a good way to identify what’s causing your skin to spiral. When trying at-home methods, make sure they’re well-tested, reliable, and gentle, as some harsh DIY methods can make your skin worse.

Acne is a normal part of being a teenager (and a person, for that matter), but it can cause serious distress.  If you’re dealing with persistent acne that’s not responding to lifestyle or over-the-counter methods, chat with your medical provider! There are some prescriptions medications, creams, and lotions that can help reduce your skin-related suffering.

ABOUT YOU ASKED IT

You’ve got questions.  We’ve got answers. At the Mount Sinai Adolescent Health Center, we answer a lot of questions. Topics range from nutrition to pregnancy prevention, and everything in between. Now, we’re bringing these questions back to you with our new weekly advice column, You Asked It. Got a question? Holler at us in the comments, send us a message on Facebook or Twitter, or email us at teenhealthcareorg@gmail.com

Missed a “You Asked It” post? Click on “You Asked it” under Topics.

Leave a Reply

All comments are reviewed for approval before being posted. Required fields are marked *. Your email address will not be published.